Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Austin/San Antonio, TX

April 29, 2013Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2013, 6:36 PM CDT for Frio County, Medina County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2013, 6:36 PM CDT (23:36 UTC)
Expired
Apr 29, 2013, 7:15 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Frio County, TX, Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS54 KEWX 292336
SVREWX
TXC163-325-300015-
/O.NEW.KEWX.SV.W.0091.130429T2336Z-130430T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON APR 29 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FRIO COUNTY...
  SOUTH CENTRAL MEDINA COUNTY...

* UNTIL 715 PM CDT.

* AT 630 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR YANCEY...OR
  13 MILES NORTH OF PEARSALL...AND MOVING NORTH AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE YANCEY AND BIRY.

LAT...LON 2930 9922 2929 9900 2900 9903 2901 9924
TIME...MOT...LOC 2336Z 182DEG 15KT 2910 9913

$$
1 follow-up statement
412 
WWUS54 KEWX 300000
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT MON APR 29 2013

TXC163-325-300010-
/O.CAN.KEWX.SV.W.0091.000000T0000Z-130430T0015Z/
MEDINA TX-FRIO TX-
700 PM CDT MON APR 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FRIO AND SOUTH
CENTRAL MEDINA COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED TO BELOW SEVERE CRITERIA. 

LAT...LON 2930 9922 2929 9900 2900 9903 2901 9924
TIME...MOT...LOC 0000Z 182DEG 15KT 2920 9913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:34 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 3:34 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT MON APR 29 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
A MID TO UPPER LEVEL TROUGH IS MOVING ACROSS CENTRAL TEXAS THIS
AFTERNOON. THIS IS RESPONSIBLE FOR THE CONVECTION OVER OUR CWA AT
THIS TIME. CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING AS THE UPPER FEATURE CONTINUES TOWARD THE EAST. ADJUSTED
MORNING SOUNDING FROM CORPUS CHRISTI SHOWS AROUND 1000 J/KG OF
CAPE WITH WEAK VERTICAL WIND SHEAR. SHEAR IS ALSO VARIED IN
DIRECTION...WIND DIRECTIONS VARY IN THE BOUNDARY LAYER. STORMS
COULD BE STRONG AND AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION. THIS UPPER SYSTEM WILL BE OUT OF THE AREA TUESDAY AND
OUR WEATHER WILL BECOME DOMINATED BY LOW LEVEL SOUTHEASTERLY FLOW.
THIS WILL RETURN US TO LATE NIGHT/MORNING CLOUDINESS WITH
DECREASING CLOUDS IN THE AFTERNOON. TEMPERATURES WILL BE A BIT
WARMER TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
WEDNESDAY WILL BE ABOUT THE SAME AS TUESDAY. BIG CHANGES WILL COME
WEDNESDAY NIGHT AND THURSDAY. MODELS CONTINUE TO BE CONSISTENT
WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE REGION. THIS WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME...IT DOES NOT LOOK LIKE THERE WILL BE ANY
SEVERE WEATHER. WINDS BEHIND THE FRONT WILL BE STRONG AND MAY
REQUIRE A WIND ADVISORY THURSDAY MORNING. TEMPERATURES WILL BE
MUCH COOLER BEHIND THE FRONT. LOW TEMPERATURES FRIDAY AND SATURDAY
WILL BE NEAR RECORDS. SATURDAY LOOKS TO BE THE COOLER MORNING. BY
SUNDAY THE SURFACE HIGH WILL MOVE FAR ENOUGH EAST TO ALLOW THE
WINDS TO SWITCH BACK AROUND TO THE SOUTHEAST LEADING TO A WARMING
TREND THROUGH THE END OF THE FORECAST PERIOD.

&&

.FIRE WEATHER...
THE COLD FRONT WILL BRING CRITICAL FIRE WEATHER WINDS THURSDAY
BEFORE THE DRY AIR MOVES IN. THEN FRIDAY AND SATURDAY THE DRY WILL
SETTLE OVER THE AREA AND THE RELATIVE HUMIDITY WILL DROP TO
CRITICAL LEVELS BOTH AFTERNOONS. THIS WILL MEAN ELEVATED FIRE
WEATHER CONDITIONS THURSDAY THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  87  65  87  57 /  10  10   0   0  30
AUSTIN BERGSTROM INTL AIRPORT  63  86  64  86  56 /  10  10   0   0  30
NEW BRAUNFELS MUNI AIRPORT     63  87  64  87  57 /  20  10   0   0  30
BURNET MUNI AIRPORT            62  86  65  86  54 /  10  10   0   0  30
DEL RIO INTL AIRPORT           67  92  70  93  58 /  -   -    0   0  30
GEORGETOWN MUNI AIRPORT        62  85  65  85  55 /  10  10   0   0  30
HONDO MUNI AIRPORT             64  87  66  88  59 /  20  -    0   0  30
SAN MARCOS MUNI AIRPORT        63  85  64  86  57 /  10  10   0   0  30
LA GRANGE - FAYETTE REGIONAL   68  87  67  87  61 /  10  10   0   0  10
SAN ANTONIO INTL AIRPORT       66  85  66  85  59 /  20  10   0   0  30
STINSON MUNI AIRPORT           66  85  66  85  60 /  20  10   0   0  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Apr 29, 4:00 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT MON APR 29 2013

TXZ171>173-183>194-202>209-217>225-228-300900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 29, 5:32 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 WSW FALLS CITY        28.94N  98.13W
04/29/2013  M1.25 INCH       WILSON             TX   CO-OP OBSERVER

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER EWX1300317

JPB
Special weather statement, Apr 29, 5:48 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT MON APR 29 2013

TXZ191-192-292330-
HAYS-TRAVIS-
548 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVIS AND EASTERN HAYS
COUNTIES UNTIL 630 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BUDA...OR 8 MILES SOUTHEAST OF TANGLEWOOD
FOREST...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TANGLEWOOD FOREST...
  AUSTIN BERGSTROM INT AP...
  MUSTANG RIDGE...
  ONION CREEK...
  ROLLINGWOOD...
  WEST LAKE HILLS...
  HAYS...
  CREEDMOOR...
  MANCHACA...
  MAHA...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3031 9781 3019 9752 2996 9781 3007 9794
TIME...MOT...LOC 2247Z 202DEG 6KT 3008 9777
Special weather statement, Apr 29, 6:01 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT MON APR 29 2013

TXZ219-292345-
FRIO-
601 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRIO COUNTY UNTIL 645 PM
CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PEARSALL...MOVING NORTH AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PEARSALL...
  GOLDFINCH...
  THREE OAKS...

LAT...LON 2900 9910 2904 9886 2870 9885 2876 9915
TIME...MOT...LOC 2302Z 200DEG 5KT 2882 9903
Local storm report, Apr 29, 6:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 N ONION CREEK         30.17N  97.78W
04/29/2013  E0.25 INCH       TRAVIS             TX   PUBLIC

&&

EVENT NUMBER EWX1300318

JPB
Special weather statement, Apr 29, 6:07 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT MON APR 29 2013

TXZ205-221-292345-
BEXAR-WILSON-
607 PM CDT MON APR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEXAR AND EXTREME
NORTHERN WILSON COUNTIES UNTIL 645 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ST. HEDWIG...OR 6 MILES SOUTH OF UNIVERSAL
CITY...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNIVERSAL CITY...
  CHINA GROVE...
  KIRBY...
  WINDCREST...
  LIVE OAK...
  SELMA...
  MARTINEZ...
  RANDOLPH AFB...
  CONVERSE...

LAT...LON 2959 9846 2965 9835 2962 9834 2959 9831
      2956 9830 2954 9827 2955 9822 2949 9819
      2949 9814 2945 9812 2942 9814 2928 9837
TIME...MOT...LOC 2307Z 121DEG 8KT 2947 9827
Local storm report, Apr 29, 6:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             POTEET                  29.04N  98.58W
04/29/2013  M0.25 INCH       ATASCOSA           TX   CITY OFFICIAL

            HEAVY RAIN

&&

EVENT NUMBER EWX1300319

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:43 PM CDTSpecial Weather StatementEWXVal Verde77 min
Apr 29, 2:32 PM CDTSpecial Weather StatementEWXLavaca43 min
Apr 29, 3:34 PM CDTAreal Flood AdvisoryEWXDeWitt, Lavaca116 min
Apr 29, 3:43 PM CDTSpecial Weather StatementEWXDeWitt47 min
Apr 29, 4:21 PM CDTSpecial Weather StatementEWXFayette, Gonzales54 min
Apr 29, 4:28 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Apr 29, 4:35 PM CDTSpecial Weather StatementEWXHays55 min
Apr 29, 5:14 PM CDTSpecial Weather StatementEWXLlano46 min
Apr 29, 5:16 PM CDTSpecial Weather StatementEWXWilson44 min
Apr 29, 5:18 PM CDTSpecial Weather StatementEWXAtascosa42 min
Apr 29, 5:21 PM CDTSevere Thunderstorm WarningEWXKarnes, Wilson24 min
Apr 29, 5:43 PM CDTSevere Thunderstorm WarningEWXKarnes, Wilson47 min
Apr 29, 5:48 PM CDTSpecial Weather StatementEWXTravis42 min
Apr 29, 6:01 PM CDTSpecial Weather StatementEWXFrio44 min
Apr 29, 6:07 PM CDTSpecial Weather StatementEWXBexar38 min
Apr 29, 6:12 PM CDTAreal Flood AdvisoryEWXHays, Travis108 min
Apr 29, 6:43 PM CDTSpecial Weather StatementEWXGillespie47 min
Apr 29, 6:55 PM CDTSpecial Weather StatementEWXBexar, Kendall50 min
Apr 29, 6:59 PM CDTSpecial Weather StatementEWXMedina46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.